ISSN:
 2158-2491

eISSN:
 2158-2505

All Issues

Volume 3, 2016

Volume 2, 2015

Volume 1, 2014

Journal of Computational Dynamics

2016 , Volume 3 , Issue 2

Special issue on UECE Lisbon meetings

Select all articles

Export/Reference:

Rigorous bounds for polynomial Julia sets
Luiz Henrique de Figueiredo, Diego Nehab, Jorge Stolfi and João Batista S. de Oliveira
2016, 3(2): 113-137 doi: 10.3934/jcd.2016006 +[Abstract](263) +[PDF](957.6KB)
Abstract:
We present an algorithm for computing images of polynomial Julia sets that are reliable in the sense that they carry mathematical guarantees against sampling artifacts and rounding errors in floating-point arithmetic. We combine cell mapping based on interval arithmetic with label propagation in graphs to avoid function iteration and rounding errors. As a result, our algorithm avoids point sampling and can reliably classify entire rectangles in the complex plane as being on either side of the Julia set. The union of the rectangles that cannot be so classified is guaranteed to contain the Julia set. Our algorithm computes a refinable quadtree decomposition of the complex plane adapted to the Julia set which can be used for rendering and for approximating geometric properties such as the area of the filled Julia set and the fractal dimension of the Julia set.
Towards tensor-based methods for the numerical approximation of the Perron--Frobenius and Koopman operator
Stefan Klus and Christof Schütte
2016, 3(2): 139-161 doi: 10.3934/jcd.2016007 +[Abstract](385) +[PDF](1339.6KB)
Abstract:
The global behavior of dynamical systems can be studied by analyzing the eigenvalues and corresponding eigenfunctions of linear operators associated with the system. Two important operators which are frequently used to gain insight into the system's behavior are the Perron--Frobenius operator and the Koopman operator. Due to the curse of dimensionality, computing the eigenfunctions of high-dimensional systems is in general infeasible. We will propose a tensor-based reformulation of two numerical methods for computing finite-dimensional approximations of the aforementioned infinite-dimensional operators, namely Ulam's method and Extended Dynamic Mode Decomposition (EDMD). The aim of the tensor formulation is to approximate the eigenfunctions by low-rank tensors, potentially resulting in a significant reduction of the time and memory required to solve the resulting eigenvalue problems, provided that such a low-rank tensor decomposition exists. Typically, not all variables of a high-dimensional dynamical system contribute equally to the system's behavior, often the dynamics can be decomposed into slow and fast processes, which is also reflected in the eigenfunctions. Thus, the weak coupling between different variables might be approximated by low-rank tensor cores. We will illustrate the efficiency of the tensor-based formulation of Ulam's method and EDMD using simple stochastic differential equations.
Computing coherent sets using the Fokker-Planck equation
Andreas Denner, Oliver Junge and Daniel Matthes
2016, 3(2): 163-177 doi: 10.3934/jcd.2016008 +[Abstract](199) +[PDF](4525.0KB)
Abstract:
We perform a numerical approximation of coherent sets in finite-dimensional smooth dynamical systems by computing singular vectors of the transfer operator for a stochastically perturbed flow. This operator is obtained by solution of a discretized Fokker-Planck equation. For numerical implementation, we employ spectral collocation methods and an exponential time differentiation scheme. We experimentally compare our approach with the more classical method by Ulam that is based on discretization of the transfer operator of the unperturbed flow.
Asymptotic invariance and the discretisation of nonautonomous forward attracting sets
Peter E. Kloeden
2016, 3(2): 179-189 doi: 10.3934/jcd.2016009 +[Abstract](236) +[PDF](360.1KB)
Abstract:
The $\omega$-limit set $\omega_B$ of a nonautonomous dynamical system generated by a nonautonomous ODE with a positive invariant compact absorbing set $B$ is shown to be asymptotic positive invariant in general and asymptotic negative invariant if, in addition, the vector field is uniformly continuous in time on the absorbing set. This set has been called the forward attracting set of the nonautonomous dynamical system and is related to Vishik's concept of a uniform attractor. If $\omega_B$ is also assumed to be uniformly attracting, then its upper semi continuity in a parameter and the upper semi continuous convergence of its counterparts under discretisation by the implicit Euler scheme are established.
Determination of the basin of attraction of a periodic orbit in two dimensions using meshless collocation
Peter Giesl and James McMichen
2016, 3(2): 191-210 doi: 10.3934/jcd.2016010 +[Abstract](156) +[PDF](593.1KB)
Abstract:
A contraction metric for an autonomous ordinary differential equation is a Riemannian metric such that the distance between adjacent solutions contracts over time. A contraction metric can be used to determine the basin of attraction of a periodic orbit without requiring information about its position or stability. Moreover, it is robust to small perturbations of the system.
    In two-dimensional systems, a contraction metric can be characterised by a scalar-valued function. In [9], the function was constructed as solution of a first-order linear Partial Differential Equation (PDE), and numerically constructed using meshless collocation. However, information about the periodic orbit was required, which needed to be approximated.
    In this paper, we overcome this requirement by studying a second-order PDE, which does not require any information about the periodic orbit. We show that the second-order PDE has a solution, which defines a contraction metric. We use meshless collocation to approximate the solution and prove error estimates. In particular, we show that the approximation itself is a contraction metric, if the collocation points are dense enough. The method is applied to two examples.

Editors

Librarians

Email Alert

[Back to Top]